(RxWiki News) Today, people with HIV/AIDS can expect to live longer, healthier lives with the help of medications. Some of these medications, however, may come with dangerous side effects.
HIV/AIDS patients taking tenofovir may have an increased risk of kidney damage and kidney disease.
This risk seems to grow over time as patients continue taking the drug - which is sold by itself under the brand name Viread, or as a combination drug under the names Atripla and Truvada.
"Get screened for kidney damage if you take tenofovir."
According to Michael G. Shlipak, M.D., M.P.H., of the University of California, San Francisco, HIV on its own increases the risk of kidney disease.
"Patients need to be aware of their kidney disease risks before they start therapy, and this should influence the medications that they choose in consultation with their doctor," says Dr. Shlipak.
"For an otherwise healthy patient, the benefits of tenofovir are likely to exceed the risks, but for a patient with a combination of risk factors for kidney disease, tenofovir may not be the right medication," he says.
From their study of more than 10,000 patients, Dr. Shlipak and colleagues found the risk of developing chronic kidney disease increased by 33 percent for every year a patient continued taking tenofovir.
The risk of having protein in the urine (a sign of kidney damage) increased by 34 percent for each year of exposure to tenofovir.
The risk of rapid decline in kidney function rose 11 percent.
The researchers also compared these kidney-related risks between users and non-users of tenofovir. The risk of protein in the urine was 13 percent for users, compared to eight percent for non-users.
Tenofovir users had a nine percent risk of rapid decline in kidney function, while non-users had a five percent risk.
The risk of chronic kidney disease was two percent for tenofovir users, compared to one percent for non-users.
"However, these numbers are based on the average risks in our study population, and patients with more risk factors for kidney disease would be put at proportionately higher risk," Dr. Shlipak notes.
In other words, this study took into account only the risk associated with taking tenofovir. Some patients may have a greater risk of kidney damage and kidney disease because of other factors, such as diabetes or high blood pressure.
"There have been a number of previous, smaller studies suggesting that this drug might be associated with kidney disease, but the results were mixed," says Rebecca Scherzer, Ph.D., of the University of California, San Francisco and lead author of the study.
"Those studies may have missed this association because they were too small, lacked appropriate lab data or excluded subjects with pre-existing renal impairment or risk factors for kidney disease," she says.
According to Dr. Scherzer, this observational study was the largest and most conclusive evidence to date of the relationship between tenofovir and kidney damage.
The study involved precisely 10,841 United States veterans with HIV infection. All of the participants were new users of tenofovir between 1997 and 2007.
The researchers continued following patients for an average of 1.2 years after they stopped taking tenofovir. For at least six months to one year, patients still had an increased risk of kidney damage and kidney disease, compared to those who never took tenofovir. According to Dr. Shlipak, this lingering risk suggests that damage is not easily reversed.
"We do not know the long-term prognosis for these patients who stop tenofovir after developing kidney disease," he warns.
This study was supported by the National Institutes of Health, the National Center for Research Resources, the American Heart Association, and the Department of Veterans Affairs.
The results are published in the journal AIDS.